Alert archive / West Virginia / Flash Flood Watches in 2017

Flash Flood Watch 10, NWS Charleston, WV

July 6, 201720 counties in West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood watch at Jul 6, 2017, 10:03 AM EDT for 20 counties in West Virginia; Washington County, Ohio. It took effect at Jul 6, 2017, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2017, 10:03 AM EDT (14:03 UTC)
In effect from
Jul 6, 2017, 11:00 AM EDT
Expired
Jul 6, 2017, 9:51 PM EDT
In force
11 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 21 counties

Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Nicholas County, WV, Pleasants County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS61 KRLX 061403
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1003 AM EDT Thu Jul 6 2017

...Abundant moisture and a series of waves could result in flash
flooding through Friday morning. 

OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-062215-
/O.NEW.KRLX.FF.A.0010.170706T1500Z-170707T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Northwest Randolph-Southeast Randolph-
Including the cities of Marietta, Belpre, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, 
Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Summersville, Craigsville, 
Birch River, Holly River State, Webster Springs, Cowen, Elkins, 
and Harman
1003 AM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for portions of southeast Ohio and West 
  Virginia, including the following areas, in southeast Ohio, 
  Washington. In West Virginia, Barbour, Braxton, Calhoun, Clay, 
  Doddridge, Gilmer, Harrison, Jackson WV, Lewis, Northwest 
  Nicholas, Northwest Randolph, Northwest Webster, Pleasants, 
  Ritchie, Roane, Southeast Randolph, Taylor, Tyler, Upshur, 
  Wirt, and Wood. 

* Through Friday morning

* Rainfall accumulations of around 2 inches are possible with
  locally heavier amounts. 

* Urban and small creeks as well as low lying areas could be
  affected by flooding waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
775 
WGUS61 KRLX 061853
FFARLX

Flood Watch
National Weather Service Charleston WV
253 PM EDT Thu Jul 6 2017

...Abundant moisture and a series of waves could result in flash
flooding through Friday morning.

OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-070300-
/O.CON.KRLX.FF.A.0010.000000T0000Z-170707T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Northwest Randolph-Southeast Randolph-
Including the cities of Marietta, Belpre, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, 
Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Summersville, Craigsville, 
Birch River, Holly River State, Webster Springs, Cowen, Elkins, 
and Harman
253 PM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Ohio and West Virginia, including the 
  following areas, in southeast Ohio, Washington. In West 
  Virginia, Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer, 
  Harrison, Jackson WV, Lewis, Northwest Nicholas, Northwest 
  Randolph, Northwest Webster, Pleasants, Ritchie, Roane, 
  Southeast Randolph, Taylor, Tyler, Upshur, Wirt, and Wood. 

* Through Friday morning

* Rainfall accumulations of around 2 inches are possible with 
  locally heavier amounts. 

* Urban and small creeks as well as low lying areas could be 
  affected by flooding waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
819 
WGUS61 KRLX 070151
FFARLX

Flood Watch
National Weather Service Charleston WV
951 PM EDT Thu Jul 6 2017


OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-070300-
/O.CAN.KRLX.FF.A.0010.000000T0000Z-170707T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Northwest Randolph-Southeast Randolph-
Including the cities of Marietta, Belpre, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, 
Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Summersville, Craigsville, 
Birch River, Holly River State, Webster Springs, Cowen, Elkins, 
and Harman
951 PM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Ohio and West
Virginia has been cancelled. 

Isolated to scattered showers and thunderstorms will linger into
the overnight with brief moderate to heavy rain, but the flash
flood threat going forward is minimal.

$$

26

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 6:27 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 6, 6:27 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
627 AM EDT Thu Jul 6 2017

.SYNOPSIS...
Stalled frontal boundary and passing disturbances will keep
going today. Cold fronts cross tonight and Friday night.
Cooler and less humid under high pressure Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM Thursday...

Yet another day of humid conditions with showers and thunderstorms.
Early this morning, showers and thunderstorms have persisted,
particularly across southeast Ohio and north central WV, in vicinity
of a stalled frontal boundary. This should in theory dissipate
somewhat as the night progresses and we head into the early morning
hours. However, fog and low stratus will continue to linger for much
of the early morning hours.

Focus then shifts to later this afternoon and overnight, as an upper
shortwave trough and surface low pressure wave approach from the
west. As it does so, the stalled frontal boundary should shift
northward slightly later today and tonight. Depending on exactly
where this boundary ultimately ends up, and the timing and path of
associated waves out ahead of main feature, will determine where the
axis of heavier precipitation will set up today. So far, models are
struggling with any sort of a consensus. WPC has set the day 1
excessive rainfall risk as slight across far northeastern zones,
with marginal elsewhere. Overall, despite heavy rains from showers
and thunderstorms in recent days, and slow movement, no flooding
reports have been received, likely due to the overall dry nature and
recent heat. Another good thing is flow today will strengthen out
ahead of approaching shortwave trough, so as this approaches later
today, storms should move much better than in recent days, however,
development and persistence of storms later this afternoon
particularly in vicinity of frontal boundary remains a concern. With
the strengthening flow aloft, there is a possibility for storms to
contain strong wind gusts, and spc has highlighted the southern 2/3
of the cwa in a marginal risk for severe.

For now, based on coordination with surrounding offices, consensus
is to hold off on any sort of a water headline for the time being,
and allow day shift to reevaluate the situation. Will highlight the
potential in the HWO.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 420 AM Thursday...

Northern stream upper level short wave trough digs
southeastward through the Great Lakes and into the middle
Atlantic region, helping to carve out a long wave trough
position in the east, while an upper level high holds firm over
the intermountain west.

Low pressure tied to a southern stream short wave trough scoots
out of the area first thing Friday morning. However, the digging
northern stream trough drives another low pressure system and
cold front toward the area Friday afternoon, and then on
through the area Friday night into Saturday morning.

This brings yet another round of showers and thunderstorms
Friday afternoon and night, into Saturday morning. Deep layer
moisture diminishes Friday morning as the earlier low exits, but
PW values are forecast to approach 2 inches again, though in a
relatively narrow, moving band ahead of the cold front. This
should limit water concerns other than saturated soils and high
running streams from earlier rain.

The flow will strengthen a bit with this system, as an axis of
CAPE up to 2 kj/kg ahead of the front reaches into the middle
Ohio Valley late Friday, before loss of heating. This in line
with the SPC slight risk all along the Ohio Valley Friday.

Clearing takes place from west to east on Saturday, as the
system exits. High pressure builds in for a clear, calm and
cool Saturday night, followed by a pleasant close to the
weekend on Sunday.

Temperature in line with guidance blends, which show values
falling below normal this weekend.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 420 AM Thursday...

This period is characterized by a long wave trough in the east
and an upper level high in the west. The pattern flattens out
early on, only to amplify again later in the period.

As high pressure scoots off the southeast coast on Monday, warm
advection showers and thunderstorms may effect the middle Ohio
Valley. A cold front dropping into the area on Tuesday may have
trouble getting through the area, on account of the flattening
pattern. That may result in an active weather period again,
until the pattern amplifies again late in the week.

Central blended guidance suggests near normal temperatures
through the period.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 625 AM Thursday...

Showers and thunderstorms across southeast Ohio and northern WV
are gradually decreasing in intensity. However, widespread MVFR
and IFR conditions continue in low stratus and fog. Some general
improvement to either low VFR or MVFR is expected after 14Z,
however, showers and thunderstorms will increase in coverage
again particularly after 16-18Z. Expect heavy downpours with
any storms, and brief IFR conditions.

Bulk of convection will gradually start to dissipate towards the
end of the TAF period, particularly across southeast Ohio, but
widespread MVFR and IFR conditions are expected to develop.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms, along
with flight restrictions associated with fog and stratus may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    H    M    M    M    M    H    M    M    L    L
HTS CONSISTENCY  M    H    M    M    M    L    H    M    M    H    L    L
BKW CONSISTENCY  M    M    M    M    M    H    H    H    M    M    L    L
EKN CONSISTENCY  M    M    M    L    H    H    H    M    M    M    L    L
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
CKB CONSISTENCY  H    M    H    H    H    H    M    H    M    M    L    L

AFTER 12Z FRIDAY...
IFR possible in showers and thunderstorms and stratus/fog early
Friday, and again Friday night and Saturday in additional
showers and storms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jul 6, 4:07 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EDT Thu Jul 6 2017

KYZ105-WVZ005-006-013>015-024>028-034-039-515>526-070815-
Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
Clay-Braxton-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
407 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk of severe thunderstorms exists today. Damaging winds
are the primary threat.

In addition, thunderstorms will contain heavy downpours which could
create localized water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms on Friday with
damaging winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040-
070815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
407 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from thunderstorms is expected once again today. This
could create localized water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe thunderstorms on Friday. Damaging
winds are the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ033-070815-
Dickenson-Buchanan-McDowell-
407 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms today. Damaging
winds are the primary threat.

In addition, thunderstorms will produce heavy downpours which could
create localized water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:50 PM EDTSpecial Weather StatementRLXCabell55 min
Jul 6, 3:22 PM EDTSpecial Weather StatementRLXLogan23 min
Jul 5, 8:43 PM EDTSpecial Weather StatementRLXVinton62 min
Jul 6, 3:53 PM EDTSevere Thunderstorm WarningRLXJackson, Meigs, Vinton22 min
Jul 6, 4:15 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton35 min

Nearby

Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Ohio, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.